West Virginia, 2020Flooding in West Virginia, May 1 to 2, 2020
May 1 to 2, 2020 · NWS LWX · 2 events in 2 counties and zones
A period of heavy rainfall occurred downstream of a highly amplified trough April 30th into May 1st. A strong low-level jet transported a moisture rich airmass into the area, and strong synoptic scale ascent downstream of the closed upper low produced a soaking rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A period of heavy rainfall occurred downstream of a highly amplified trough April 30th into May 1st. A strong low-level jet transported a moisture rich airmass into the area, and strong synoptic scale ascent downstream of the closed upper low produced a soaking rainfall. Rainfall totals ranged from 1-2 inches across the area, producing river flooding in eastern West Virginia on May 1st and 2nd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 30, 8:34 PM EST, 3 hours 26 minutes earlier.
Area forecast discussion, Apr 30, 8:34 PM EST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
934 PM EDT Thu Apr 30 2020
.SYNOPSIS...
A cold front will cross the area tonight. Weak high pressure
will build to our south heading into the weekend, with another
cold front approaching from the west Sunday evening.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Main band of precip has long cleared the region and the main
flood concerns are from lingering runoff, which may still result
in additional flood warnings for mainstem rivers, and from the
continued high tide levels (see coastal flood section below).
Otherwise, the actual cold front is still traversing the region
as of 9 PM, marked by a diffuse line of showers near the
Catoctins and northern Blue Ridge west of Baltimore and
Washington. This boundary should cross the region overnight,
potentially bringing a shower with it. In addition, guidance
continues to hint that additional showers may develop to the
south and pivot northward towards southern Md and potentially
the metro itself overnight into early Friday as another pulse of
upper level energy moves overhead. On the flip side, locations
which can see some clearing but avoid much wind to dry out the
atmosphere will risk some fog overnight, but it looks like dense
fog will be hard to come by given the unsettled nature of the
atmosphere, so have it worded as patchy. Lows mostly in the 40s
to lower 50s.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/...
The upper level low associated with today's system will
translate overhead during the morning hours tomorrow. Conditions
will remain dreary beneath the upper low, and a few showers
will be possible across the area, especially during the morning
hours and especially over southern MD. Some slight improvement
in the form of a few breaks in the cloud cover may be possible
during the afternoon hours as the upper low slowly slides to the
east. High temperatures tomorrow will be in the 60s for most.
The upper low will slide offshore Friday night, allowing high
pressure to build to our south at the surface on Saturday. Skies
will be mostly sunny for much of the day, although some high
clouds may start to work in ahead of the next system during the
afternoon hours. Highs on Saturday will be in the upper 60s to
around 70. Clouds will be on the increase Saturday Night in
advance of a disturbance and associated cold front approaching
from the northwest. Showers associated with this system may work
into northwestern portions of the forecast area late Saturday
Night, but conditions should remain dry for most.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
The active jet stream pattern that has been observed over the
last few weeks is likely to continue with a positive PNA and
negative NAO; resulting in continue ridging out west and slight
toughing over the eastern CONUS. A weak upper-level shortwave
will approach the region on Sunday , inducing showery periods
especially during the afternoon and continuing overnight. While
there are timing differences amongst model guidance, ensemble
members agree on showery activity continuing through early
Monday morning. Drying conditions are likely to ensue by midday
Monday as the shortwave moves offshore and weak high pressure
moves overhead. Thereafter, models diverge on a second, and more
potent low pressure system that will transverse eastward out of
the Central Plains by mid-week. The GFS is more progressive
with this system and brings it into our area Tuesday afternoon,
while the ECMWF is slower; indicating a Wednesday afternoon
arrival. Interesting to note, that the GEFS is more in-line with
the ECMWF. So while confidence in timing remains low at this
time, feel more inclined to lean more towards the ECMWF solution
for now. Also, the track of the system will still need to be
determined. As it stands now, it appears that the overall track
of the low will be more impactful to our south in terms of
heavier QPF amounts and potential convective weather, while our
area results in lighter shower activity. Given the timeframe,
forecast confidence remains low at this time. In terms of
temperature, seasonable temperatures are likely during the
Sunday/Monday timeframe, before below normal temperatures return
by the middle of next week.
&&
.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
Restrictions continue to waver between VFR, MVFR and IFR based
primarily on exactly where the low cloud patches are. Believe
there will be enough low level moisture that flight conditions
won't change appreciably until a frontal passage late tonight.
Lingering MVFR ceilings appear possible Friday morning as a few
more showers approach, but they should improve to VFR over the
course of the day. VFR conditions are expected on Saturday.
VFR conditions are likely for the first half of Sunday. Some
CIG/VSBY restrictions are possible for the latter half of Sunday
into early Monday morning with showers developing across the
terminals. VFR conditions are likely to return by late Monday
morning and will likely continue throughout the day.
&&
.MARINE...
Winds have dropped off and have dropped all current marine
headlines. Winds should remain light overnight and most of
Friday. Winds will pick up again out of the west tomorrow, but
should remain below SCA levels during the daylight hours. Low-
end SCA level winds appear possible in northwesterly flow Friday
night, and could potentially linger into Saturday morning.
Winds should slacken to sub-SCA levels Saturday afternoon as
high pressure builds to our south.
No hazardous weather conditions are expected Sunday
through Wednesday at this time.
&&
.TIDES/COASTAL FLOODING...
Did not alter headlines much for the evening cycle given it is
generally verifying well, and I'm frankly not as good as the
previous forecaster when it comes to the tides. Did add a
warning for Alexandria given it continues to run higher than
forecast there.
Previous discussion...
Water levels running around 2 1/2 to 3 feet above normal. The
higher end of guidance has been verifying better, and thus will
be making a few adjustments this cycle. Most notably on the Bay,
St Marys and Anne Arundel Counties will receive a Warning, with
a multitude of Advisories tonight. Will not have an Advisory
early Fri morning for Havre de Grace though, based on a sizeable
change in astronomical tide plus some decrease. That is subject
to change based on trends this evening. On the upper tidal
Potomac, the water came in higher than forecast, and thus will
be upgrading DC to Warning overnight. Alexandria already has a
high end Advisory for early Friday morning. Latest forecast has
tide coming real close to moderate flood, so an upgrade may be
warranted this evening based on trends.
Still have some uncertainty as to how quickly this will recede.
The most vulnerable sites are DC/Alexandria (which may be
subject to freshwater keeping tides elevated for several days)
as well as St Mary's.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Warning until 8 AM EDT Friday for DCZ001.
MD...Coastal Flood Advisory until noon EDT Friday for MDZ018.
Coastal Flood Warning until 11 PM EDT this evening for MDZ508.
Coastal Flood Advisory until 5 AM EDT Friday for MDZ011.
Coastal Flood Warning until 4 AM EDT Friday for MDZ014.
Coastal Flood Advisory until 4 AM EDT Friday for MDZ016.
Coastal Flood Warning until 1 AM EDT Friday for MDZ017.
Coastal Flood Watch from 1 AM EDT Friday through Friday
afternoon for MDZ017.
VA...Coastal Flood Advisory until 4 AM EDT Friday for VAZ057.
Coastal Flood Warning until 6 AM EDT Friday for VAZ054.
WV...None.
MARINE...None.
&&
SYNOPSIS...MSS/HTS/KJP/RCM
NEAR TERM...HTS/RCM
SHORT TERM...KJP
LONG TERM...MSS
AVIATION...MSS/HTS/KJP/RCM
MARINE...MSS/HTS/KJP/RCM
TIDES/COASTAL FLOODING...HTS/RCMHazardous weather outlook, Apr 30, 8:46 PM EST, 3 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
946 PM EDT Thu Apr 30 2020
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-020200-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
946 PM EDT Thu Apr 30 2020
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Tonight
A Coastal Flood Warning is in effect this evening for Saint Marys
County.
A Coastal Flood Warning is in effect through tonight for the
District of Columbia, Alexandria, Arlington County and Anne
Arundel County.
A Coastal Flood Watch is in effect for late tonight for Saint
Marys County.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A Coastal Flood Warning continues into Friday in the District of
Columbia.
A Coastal Flood Watch continues into Friday in Saint Marys
County.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-020200-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
946 PM EDT Thu Apr 30 2020
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Tonight
Several flood watches and warnings are in effect for various
streams and rivers across the outlook area. See individual
statements from the National Weather Service for details.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Apr 30, 7:20 PM EST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
820 PM EDT THU APR 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM NON-TSTM WND DMG 1 NNW ODENTON 39.07N 76.70W
04/30/2020 ANNE ARUNDEL MD TRAINED SPOTTER
LARGE BRANCH FROM OAK TREE DOWN ON POWER LINES BEHIND
THE 500 BLOCK OF RITA DR. IN ODENTON, MD. POWER LINES
HAVE BEEN REPAIRED AS OF 8:15 PM.
&&
EVENT NUMBER LWX2001100
ADMLocal storm report, Apr 30, 9:37 PM EST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1037 PM EDT THU APR 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM FLOOD 3 SSW HARNEY 39.68N 77.23W
04/30/2020 CARROLL MD MESONET
THE WATER LEVEL ALONG THE MONOCACY RIVER AT BRIDGEPORT
ROSE ABOVE THE FLOOD STAGE OF 13 FEET AT 7:30 PM THIS
EVENING. WATER LEVELS CONTINUE TO SLOWLY RISE LATE THIS
EVENING. AT 13 FEET, BAPTIST ROAD NEAR BRIDGEPORT BEGINS
TO FLOOD.
&&
EVENT NUMBER LWX2001101
BJLFlood, Morgan
- When
- May 1, 12:00 AM EST to 2:45 PM EST
- Where
- Morgan County, 1.34 mi SSW of Great Cacapon to 3.24 mi SSW of Great Cacapon
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.603, -78.291
The stream gage on the Cacapon River at Great Cacapon exceeded the 9 foot flood stage during the indicated period. Rock Ford Road flooded in multiple locations, including flowing completely over the low water bridge. Flooding was also observed along Constant Run Road. The peak level of 10.29 feet occurred at 6:00 AM on the 1st.
Flood, Jefferson
- When
- May 1, 4:51 PM EST to May 2, 12:30 AM EST
- Where
- Jefferson County, 5.73 mi NNW of Shepherdstown to 0.46 mi NNW of Shepherdstown
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.502, -77.853
The river gage on the Potomac River at Shepherdstown exceeded the 15 foot flood stage during the indicated period. River Road was completely flooded in low spots between Shepherdstown and Harpers Ferry. Significant portions of the C&O canal were flooded. The peak level of 15.25 feet occurred at 9:00 PM on May 1st.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 1, 20201 death · 1 event
- Flood in Ohio, May 1 to 31, 2020$100,000 · 1 event
- Flooding in Illinois, May 1 to 13, 2020$80,000 · 5 events
- Flooding in Alaska, May 1 to 10, 2020$50,000 · 2 events
- Drought in Texas, May 1 to 26, 202018 events
- Drought in New Mexico, May 1 to 31, 202017 events
- Flood in Missouri, May 1 to 6, 2020$20,000 · 1 event
- Drought in Texas, May 1 to 18, 202011 events
- Flooding in South Dakota, May 1 to 31, 20209 events
- Drought in Florida, May 1 to 26, 20207 events
- Flooding in Arkansas, May 1 to 31, 20206 events
- Drought in Guam, May 1 to 31, 20205 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894243, 894244.